LONDON (Reuters) - Patients treated over long periods with metformin, a common drug for diabetes, are at risk of developing vitamin B12 deficiency which is also likely to get worse over time, according to a study published Friday.
Dutch scientists who carried out the study said the findings suggest that regular checking of vitamin B-12 levels during long-term metformin treatment should be “strongly considered” to try to prevent deficiency and its effects.
Vitamin B12 is essential to maintain healthy nerve cells and red blood cells. It is found in meat, dairy products, eggs, fish, shellfish and fortified breakfast cereals, and it also can be taken as a supplement.
Coen Stehouwer of Maastricht University Medical Center in the Netherlands, whose study was published in the British Medical Journal, said symptoms of B12 deficiency include fatigue, mental changes, anemia and nerve damage known as neuropathy.
All these symptoms can easily be misdiagnosed as being due to diabetes and its complications, or to aging, he said, but checking B12 levels could help doctors to assess the real cause and treat it if it was found to be B12 deficiency.
“Our data provide a strong case for routine assessment of vitamin B12 levels during long term treatment with metformin,” Stehouwer wrote.
An estimated 246 million people around the world have diabetes and rates are expected to rise along with the number of people who are overweight or obese. Most sufferers have type 2 diabetes, the kind linked with poor diet and lack of exercise.
Stehouwer’s team studied 390 patients with type 2 diabetes, giving metformin to 196 of them three times a day for more than four years, and a placebo, or dummy pill, to the other 194.
They found that people who had taken the metformin had a 19 percent reduction in their vitamin B12 levels compared with people who had taken a placebo, who had almost no B12 change.
The reduced levels of vitamin B12 in the metformin group also persisted and became more apparent over time, they said.
“Our study shows that it is reasonable to assume harm will eventually occur in some patients with metformin-induced low vitamin B12 levels,” Stehouwer wrote.
In a comment on the study, Josep Vidal-Alaball, a specialist in primary care and public health at Heath Park in Cardiff, Wales, said assessments should be carried out to see if giving patients advice on B12 in their diets would solve the problem.
“If it does not, a trial of screening for vitamin B-12 deficiency in patients taking metformin would be needed,” he wrote.
Our Standards: The Thomson Reuters Trust Principles.